Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 55, NWS Burlington, VT

April 1, 1998Clinton County, Franklin County, New York

NWS Burlington, VT issued this flash flood warning at Apr 1, 1998, 3:32 AM EST for Clinton County, Franklin County, New York. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 1998, 3:32 AM EST (08:32 UTC)
Expired
Apr 1, 1998, 3:30 PM EST
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Clinton County, NY, Franklin County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1998-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1998-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
3009 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 010835
FFWBTV
NYC019-033-089-VTC017-015-019-005-009-011-021-001-012030-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
332 AM EST WED APR 1 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  330 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY...FRANKLIN COUNTY...ST. LAWRENCE COUNTY
 
 
IN EAST CENTRAL VERMONT
 
   ...ORANGE COUNTY
 
IN NORTH CENTRAL VERMONT
 
   ...LAMOILLE COUNTY...ORLEANS COUNTY
 
IN NORTHEAST VERMONT
 
   ...CALEDONIA COUNTY...ESSEX COUNTY
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
IN SOUTHWEST VERMONT
 
   ...RUTLAND COUNTY
 
IN WEST CENTRAL VERMONT
 
   ...ADDISON COUNTY
 
RIVERS IN THE ABOVE MENTIONED COUNTIES REMAIN IN FLOOD.  RAIN WILL
BECOME WIDESPREAD ACROSS THE REGION TODAY...AND THEN TAPER TO
SHOWERS TONIGHT.  RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE
EXPECTED WITH LOCALLY HIGHER AMOUNTS.  THIS WILL CAUSE FURTHER RISES IN
RIVER LEVELS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 3:15 AM EST, 17 minutes earlier.

Area forecast discussion, Apr 1, 3:15 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
315 AM EST WED APR 1 1998

MAIN WX PROBLEM THIS FCST PD WL CONTINUE TO BE FLOODING.  WARNINGS
ALREADY IN PLACE FOR MUCH OF FA...AND THESE WL ALL BE EXTENDED.
FLOOD WATCH UP FOR ENTIRE REGION THRU THURS...AND SEE NO REASON TO
ALTER THIS.

CDFNT...WHICH AT THIS TIME YESTERDAY APPEARED AS IF IT WOULD ONLY
IMPACT XTRM NRN SECTIONS...HAS PLUNGED SOUTH OF FA...AND LOOKS AS IF
WL DROP INTO SRN NEW ENG BFR BCMG STNRY.  IT WL THEN ATTEMPT A
RETURN NORTH AS WRMFNT THIS PM.  MODELS HAVE NOT HANDLED THIS
SHALLOW COLD AIRMASS WELL AT ALL (I DONT REMEMBER FCSTG A 40 DEGREE
TEMP DROP FOR ST LWR OR CHMPLN VLY FOR YESTERDAY PM)...AND SEE NO
REASON FOR THIS TO CHNG.  XPC FNT TO STRUGGLE IN ITS RETURN NORTH
TDA...PERHAPS REACHING INTO ADRNDKS AND SRN VT LATE IN DAY.

THE COMBINATION OF COOLER TEMPS AND FACT THAT SNOWPACK HAS BEEN
FURTHER REDUCED BY YESTERDAYS RECORD WARMTH HAS ALLOWED WATER LEVELS
ON RIVERS TO STABILIZE OR RECEDE A BIT TONIGHT...ALTHO MOST ARE IN
FLOOD AT THIS POINT.  THEY WL RMN IN FLOOD TDA DUE TO RAIN AND PSBL
T-STRMS WITH APRCH OF FRONTAL SYS.

JUST SCT SHWRS ACRS FA ATTM...BUT XPC OVERRUNNING RAINS TO DVLP THIS
AM AS FNT BEGINS RETURN NORTH.  XPC WDSPRD .50 TO 1.00 INCH RAIN
TOTALS ACRS FA NEXT 24 HRS WITH LOCALLY HIR AMTS PSBL NRN VT WHERE
THETA E MAX FCST.  AMTS GREATER THAN AN INCH ALSO PSBL IN ADRNDKS
WHERE CONVECTIVE THREAT IS GREATEST THIS PM.

OCCLUSION WL MOV ACRS RGN FROM SW-NE BTWN 00Z-06Z...AFT WHICH THREAT
OF SGFNT RAIN WL END.  TEMPS WL LIKELY BE WARMER WITH PASSAGE OF
THIS FEATURE.  COLD POOL ALF WL MOVE ACRS RGN THU/THU NITE AND THIS
WL RESULT IN MORE SHWRS....WHICH MAY CHNG TO SNOW IN MTNS LATER
THURS AS LOWER LVLS OF ATMOS BEGIN TO COOL.

WOULD GO BLO FWC TEMPS TDA.  TEMPS SHUD RISE TO FCSTD MINS TNGT.
FWC TEMPS THURS LOOK A FEW DEGREES TOO WARM.

RJS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:32 AM ESTFlash Flood WarningBTVSt. Lawrence12 hr
Apr 1, 10:22 AM ESTFlash Flood WarningBTVEssex5 hr
Apr 1, 3:20 PM ESTFlash Flood WarningBTVClinton, Essex, Franklin, St. Lawrence12 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.